Medtronic—SynchroMed II Implantable Infusion Pumps: Overinfusion May Occur

March 26, 2014 | Risk Management News

Preview

ECRI Institute's complete weekly summary of medical device hazard and recall information is available in ECRI Institute's Health Devices Alerts(HDA). For more information about HDA, contact us at clientservices@ecri.org.

In a March 2014 Urgent Medical Device Correction letter submitted by an ECRI Institute member hospital, Medtronic states that it has detected an upward shift in reports of occurrence for overinfusion for the pumps below. Overinfusion is defined as an infusion rate exceeding the programmed infusion rate by more than 14.5 %, as described in the product labeling. If overinfusion occurs, it will result in a volume discrepancy at pump refill, where the volume withdrawn from the pump is less than the volume expected. Medtronic states that the overall occurrence rate is low. Based on current data from Medtronic's prospective, long-term multi-center registry study, the occurrence rate for overinfusion in the above pumps is less than 0.16%. Medtronic states that it has received no reports of death related to this problem. The firm has received reports of the onset of overinfusion occuring as early as 5 months after implant and throughout the service life of the pump. Reports also indicated that once a pump has started to overinfuse, infusion rates can continue to increase, in some cases abruptly. Medtronic states that adverse events associated with overinfusion will vary depending on the drug being infused, but may include confusion or altered mental state, sleepiness, nausea, respiratory depression and coma with the risk of death. Overinfusion may also lead to emptying of the pump before a planned refill, and therefore...

Access Full Content

Contact us today at 610.825.6000.